MAUDE Adverse Event Report: STRYKER GMBH GAMMA3 - TROCHANTERIC NAIL KIT, TI D11X200MM X 125DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH GAMMA3 - TROCHANTERIC NAIL KIT, TI D11X200MM X 125DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 31251200S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/22/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "the patient has a gamma nail with a u-blade and this should be replaced.The nail is broken in the area where the femoral neck screw passes through.The nail was removed and a new one was implanted.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed during the investigation.The device inspection revealed the following: the identification of the returned nail was confirmed based on the catalog # and the lot # marked.The implant is broken in two parts, at the level of the lag screw hole.Both parts were returned.The evaluation revealed that the nail broke due to fatigue after 6 months of implantation.This can be stated based on the lines of rest clearly visible on the posterior side of the nail, which are a classic indication of a fatigue fracture.According to the observations made, the fatigue fracture had its origination in the lateral side of the posterior portion of the lag screw hole.Material damage, which was caused by misaligned drilling, may have weakened the device and contributed to the breakage.This statement is confirmed by the significant signs of wear (shiny area) on the posterior side of the hole.The anterior side of the lag screw hole shows evidence of a secondary fatigue fracture and a of sudden "catastrophic" brittle fracture, resulting from both fatigue fractures.Material deformation (bearing points) be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw, associated with the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.X-ray images were received for inspection: two following the operation and two after 6 months.In the two first pictures, an extensive pertrochanteric fracture can be observed.Due to the low quality of the images, no statement regarding fracture reduction could be done.The two next pictures did not give any useful information, as nothing could be stated due to their low quality.The exact root cause of the nail's failure could not be determined.Additional information would be needed to conduct a more thorough investigation, such as patient's medical records and details of their postoperative behavior.Furthermore, higher-resolution x-rays would have been necessary.The misdrilling most probably contributed to the fracture, by facilitating and/or accelerating its development.However, it is unlikely to have been the main cause.Any manufacturing related issue could be ruled out.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
GAMMA3 - TROCHANTERIC NAIL KIT, TI D11X200MM X 125DEG
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key22235917
Report Number0008031020-2025-00967
Device Sequence Number15713894
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public(01)04546540375087(17)290831(10)K1D7748
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number31251200S
Device Lot NumberK1D7748
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/22/2025
Supplement Date Received by Manufacturer08/05/2025
Initial Report FDA Received Date06/17/2025
Supplement Report FDA Received Date08/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight94 KG